Alert archive / Nevada / Special Weather Statements in 2014

Special Weather Statement, NWS Elko, NV

May 20, 2014

NWS Elko, NV issued this special weather statement at May 20, 2014, 12:21 PM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2014, 12:21 PM PDT (19:21 UTC)
Expired
May 20, 2014, 12:45 PM PDT
In force
24 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 54 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WWUS85 KLKN 201921
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1221 PM PDT TUE MAY 20 2014

NVZ031-201945-
NORTHERN ELKO COUNTY NV-
1221 PM PDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 1245 PM
PDT...

AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF MIDAS...MOVING NORTH AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE 
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. 
THIS STORM IS EXPERIENCING SOME WEAK ROTATION IN THE LOW LEVELS.

* LOCATIONS IMPACTED INCLUDE...
   WILLOW CREEK RESERVOIR...

&&

LAT...LON 4126 11673 4134 11646 4108 11635 4102 11657
TIME...MOT...LOC 1920Z 158DEG 8KT 4114 11651

$$

DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at May 20, 8:56 AM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 20, 8:56 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
856 AM PDT TUE MAY 20 2014

.SYNOPSIS...A STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO
THE GREAT BASIN THROUGH THURSDAY. EXPECT DRIER AND WARMER WEATHER AS WE
APPROACH MEMORIAL DAY WEEKEND.

&&

.UPDATE...TRAINED WEATHER SPOTTERS REPORTED HEAVY IS FALLING IN
AND AROUND AUSTIN. OBSERVATIONS SHOW LOCATIONS NEAR OR JUST BELOW
FREEZING. ANY IMPACTS TO ROADS WOULD BE ABOVE 6500
FT...BRIEFLY...BEFORE TEMPERATURES RISE ABOVE FREEZING OVER THE
NEXT FEW HOURS. MOTORISTS TRAVELING OVER BOB SCOTT SUMMIT AND
OTHER HIGHER ELEVATION PASSES/SUMMITS SHOULD BE PREPARED FOR
REDUCED VISIBILITY AND SLICK ROADS.

&&

.PREV DISCUSSION... /ISSUED AT 230 AM /

SYNOPSIS...A STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO
THE GREAT BASIN THROUGH THURSDAY. DRIER AND WARMER AS WE APPROACH
THE MEMORIAL DAY WEEKEND.

SHORT TERM...TODAY THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM WILL
MOVE OUT OF CENTRAL CALIFORNIA AND SLOWLY MOVE INTO CENTRAL NEVADA
BRINGING GOOD RAINFALL TO WESTERN PORTIONS OF THE CWA.

TODAY A 500MB LOW NEAR CENTRAL CALIFORNIA WILL SLOWLY MOVE EAST
TOWARDS THE GREAT BASIN. A 110 KNOT JET STREAK IS MOVING INTO
CENTRAL NEVADA PROVIDING LIFT WITH AN AREA OF RAIN DEVELOPING
ACROSS LANDER...NORTHWESTERN NYE AND HUMBOLDT COUNTIES.
INSTABILITY WILL DEVELOP BY MID-DAY WITH LI'S NEAR -2 AND MUCAPE
NEAR 300 J/KG THIS WILL PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION WITH SOME STORMS BECOMING STRONG
DUE TO GOOD DYNAMICS WITH LEFT EXIT REGION OF JET...MAIN THREAT
WILL BE GUSTY DOWNBURST WINDS UP TO 45 MPH MAINLY ACROSS THE
EASTERN HALF OF THE CWA WHERE THE LOW LEVELS WILL BE A BIT
DRIER...HOWEVER OTHER AREAS WILL HAVE THE POTENTIAL FOR GUSTY
OUTFLOW WINDS FROM SHOWERS AND THUNDERSTORMS. ADDITIONALLY SOME
SMALL HAIL IS POSSIBLE WITH THESE STORMS. A SURFACE LOW HAS
DEVELOPED SOUTH OF TONOPAH WITH TIGHTENING PRESSURE GRADIENT WHICH
WILL PRODUCE GUSTY WINDS UP TO 35 MPH IN SOME PARTS OF THE
CWA...THIS SURFACE LOW WILL PUSH NORTHEAST INTO UTAH DURING THE
AFTERNOON HOURS. DUE TO STRONG DYNAMICS WESTERN PORTIONS OF THE
CWA COULD SEE .25" TO .50" OF RAINFALL TODAY.

TUESDAY NIGHT AND WEDNESDAY THE 500MB LOW WILL MOVE NEAR TONOPAH
AND THEN STALL BRINGING GOOD QPF TO CENTRAL NEVADA ESPECIALLY FOR
LANDER AND NYE COUNTIES WITH UP TO .50" POSSIBLE IN SOME AREAS.
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY NIGHT AS INSTABILITY
WILL EXIST AND STORMS WILL INCREASE IN COVERAGE DURING WEDNESDAY
AFTERNOON. THERE WILL STILL BE SOME JET SUPPORT BUT WEAKER SO
STORMS ARE NOT EXPECTED TO BE STRONG.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. ALL MODELS FROM
WEDNESDAY NIGHT INTO THURSDAY ARE DEPICTING AN UPPER CLOSED LOW
CIRCULATION OVER SOUTHERN NEVADA/CALIFORNIA. THE SYSTEM IS FORECAST
TO SHIFT SOUTH...AND EXPECTING ISOLATED TO LOW-END SCATTERED
THUNDERSTORMS IN THE CENTRAL PORTIONS OF THE FORECAST AREA. BY
THURSDAY NIGHT INTO FRIDAY...THE CENTER OF CIRCULATION IS EXPECTED
TO BE OVER NORTHERN MEXICO/SOUTHWEST ARIZONA. THERE APPEARS TO BE
SOME MOISTURE LEFT HANGING AROUND...BUT GFS BUFR SOUNDINGS INDICATE
A CAP DEVELOPING BETWEEN THE 450-550 MB LEVEL. HAVE KEPT VERY LOW
END ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST...AND WILL
CONTINUE TO LOOK AT LATER RUNS.

BY SATURDAY THE AREA WILL BE UNDER WEST TO NORTHWEST FLOW ALOFT AS
FLAT RIDGING MOVES INTO NORTHERN NEVADA. DRY AND QUIET CONDITIONS
WILL PERSIST INTO THE WEEKEND.

AVIATION...SHOWERS WILL BEGIN TO DEVELOP ACROSS PORTIONS OF WESTERN
AND CENTRAL NEVADA EARLY THIS MORNING...WITH MVFR CONDITIONS
POSSIBLE. BY THIS AFTERNOON THUNDERSTORMS WILL ACCOMPANY THE
SHOWERS...WITH ALL SITES EXCEPT KELY SEEING -TSRA AFTER 19Z THIS
AFTERNOON. CONFIDENCE NOT HIGH ENOUGH AT KELY AND THEREFORE HAVE
KEPT VCTS IN THAT TERMINALS FORECAST. WITH THUNDERSTORMS...EXPECT
ERRATIC WINDS VRB25G40KT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DIMINISH AFTER 03Z THIS EVENING.

FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL PROVIDE WETTING
RAINS FOR A GOOD PORTION OF THE AREA ESPECIALLY FOR WESTERN PARTS
OF THE AREA. GUSTY WINDS ARE POSSIBLE NEAR SHOWERS AND
THUNDERSTORMS UP TO 45 MPH. STORM SYSTEM WILL PUSH SOUTH OF THE
AREA ON THURSDAY WITH MAINLY ISOLATED THUNDERSTORMS ACROSS THE
AREA. DRIER AND WARMER FOR THE MEMORIAL DAY WEEKEND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

94/99

In the hours before

Special weather statement, May 20, 8:43 AM PDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
843 AM PDT TUE MAY 20 2014

NVZ037-201745-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...AUSTIN...EUREKA...DIAMOND VALLEY
843 AM PDT TUE MAY 20 2014

...AN AREA OF HEAVY SNOW WILL CONTINUE TO IMPACT AUSTIN AND
BOB SCOTT SUMMIT...

TRAINED WEATHER SPOTTERS REPORT HEAVY SNOW IS FALLING IN AND AROUND
AUSTIN...WITH UP TO 3 INCHES REPORTED. THIS WILL CONTINUE FOR THE
NEXT FEW HOURS. IMPACTS AND SLICK ROADS WILL PRIMARILY BE ABOVE
6500 FT AND IMPROVE AS TEMPERATURES WARM OVER THE NEXT SEVERAL
HOURS.

MOTORISTS SHOULD PLAN FOR REDUCED VISIBILITY AND SNOW COVERED
ROADS...ESPECIALLY DRIVING OVER THE HIGHER PASSES AND SUMMITS.

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION

JRM
Special weather statement, May 20, 10:42 AM PDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1042 AM PDT TUE MAY 20 2014

NVZ036-201815-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1042 AM PDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EUREKA COUNTY UNTIL
1115 AM PDT...

AT 1040 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF DUNPHY...MOVING NORTHWEST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
NORTH AREA MINE.

HAIL UP TO ONE HALF INCH AND WIND GUSTS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   NORTH AREA MINE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4085 11651 4093 11659 4100 11656 4100 11639
      4088 11624 4081 11633
TIME...MOT...LOC 1741Z 139DEG 8KT 4086 11634

JRM
Special weather statement, May 20, 11:15 AM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1115 AM PDT TUE MAY 20 2014

NVZ036-201845-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1115 AM PDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EUREKA COUNTY UNTIL
1145 AM PDT...

AT 1113 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS 17 MILES NORTHEAST OF DUNPHY...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND 50 MPH WIND GUSTS ARE EXPECTED WITH
THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   NORTH AREA MINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4089 11652 4099 11659 4100 11641 4100 11625
      4091 11618 4083 11636
TIME...MOT...LOC 1815Z 138DEG 8KT 4092 11635

JRM
Special weather statement, May 20, 12:01 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1201 PM PDT TUE MAY 20 2014

NVZ031-201945-
NORTHERN ELKO COUNTY NV-
1201 PM PDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1245 PM
PDT...

AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF GIBBS RANCH...MOVING NORTHWEST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  GIBBS RANCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4145 11547 4159 11519 4129 11499 4121 11515
TIME...MOT...LOC 1901Z 147DEG 9KT 4133 11515

JRM
Special weather statement, May 20, 12:06 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1206 PM PDT TUE MAY 20 2014

NVZ031-038-201945-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
1206 PM PDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1245 PM
PDT...

AT 1204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELKO...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ADOBE SUMMIT...
   WEST ELKO...
   ELKO AIRPORT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4105 11615 4115 11584 4078 11572 4073 11590
TIME...MOT...LOC 1905Z 158DEG 14KT 4082 11585

JRM
Special weather statement, May 20, 12:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1221 PM PDT TUE MAY 20 2014

NVZ031-201945-
NORTHERN ELKO COUNTY NV-
1221 PM PDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 1245 PM
PDT...

AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF MIDAS...MOVING NORTH AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM IS EXPERIENCING SOME WEAK ROTATION IN THE LOW LEVELS.

* LOCATIONS IMPACTED INCLUDE...
   WILLOW CREEK RESERVOIR...

&&

LAT...LON 4126 11673 4134 11646 4108 11635 4102 11657
TIME...MOT...LOC 1920Z 158DEG 8KT 4114 11651

DD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:42 AM PDTSpecial Weather StatementLKN33 min
May 20, 11:15 AM PDTSpecial Weather StatementLKN30 min
May 20, 11:24 AM PDTAreal Flood AdvisoryLKNEureka3 hr
May 20, 12:01 PM PDTSpecial Weather StatementLKNElko44 min
May 20, 12:06 PM PDTSpecial Weather StatementLKNElko39 min
May 20, 12:17 PM PDTAreal Flood AdvisoryLKNElko3 hr
May 20, 12:37 PM PDTSpecial Weather StatementLKNElko38 min
May 20, 12:58 PM PDTSpecial Weather StatementLKN47 min
May 20, 1:18 PM PDTSpecial Weather StatementLKN42 min
May 20, 2:07 PM PDTAreal Flood AdvisoryLKNElko3 hr
May 20, 2:17 PM PDTSpecial Weather StatementLKN43 min
May 20, 2:27 PM PDTSpecial Weather StatementLKN48 min
May 20, 2:53 PM PDTSpecial Weather StatementLKN37 min

Nearby

Special Weather Statements in Nevada, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.